View unanswered posts | View active topics It is currently Thu Oct 23, 2014 5:08 am



Reply to topic  [ 9 posts ] 
 Stalevo and other Parkinson's medication's 
Author Message

Joined: Tue Aug 30, 2011 1:42 pm
Posts: 108
Post Stalevo and other Parkinson's medication's
Hello Everyone: I need some information if any of you have it. The head nurse at my mother's ALF truly thinks my mother does not have Parkinson's (despite a diagnosis from lots of doctors over the last 15 years) and she believes that my mother's Parkinson's medications are creating the symptoms that she has (including the dementia and the hallucinations and the lucid dreaming at night). Anyway - we have a neurologist appointment tomorrow and this woman wants us to ask the doctor about taking my mother off of these drugs. Does anyone know if Stalevo or drugs like it (i.e. carbadopa levadopa) can cause dementia? I have not heard anything about there being a link between these drugs and dementia, but I don't know. The nurse insists that my mother is over medicated. The thing is, we have had her taken off of just about everything but seroquil (which got rid of the hallucinations) and the Parkinson's medications. I just don't see how she is over medicated, myself, but I am not as educated as many of you on this matter - so I thought I would ask.

Liz


Mon Jul 09, 2012 8:20 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post Re: Stalevo and other Parkinson's medication's
Liz.
No advice here from me as to the meds because each person is so very different but I am glad you are going to the appointment and that is the best place to get your answers. Let us know ........

_________________
Irene Selak


Mon Jul 09, 2012 8:31 pm
Profile WWW

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3395
Location: Vermont
Post Re: Stalevo and other Parkinson's medication's
Hi Liz - I'm not well versed in these meds either. I hope you find drs. whom you think are reliable and knowledgeable about LBD or can give a (hopefully) accurate dx and treatment plan that will work.
Do you know if the head nurse knows much about LBD? That would be useful to know also, I think.
Good luck. I hope you can put together a good medical team to get the help you need. Lynn

_________________
Lynn, daughter of 89 year old dad dx with possiblity of LBD, CBD, PSP, FTD, ALS, Vascular Dementia, AD, etc., died Nov. 30, 2010 after living in ALF for 18 months.


Mon Jul 09, 2012 8:50 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Stalevo and other Parkinson's medication's
My husband took Stalevo for years and is now on Sinemet [both carbidopa/levodopa meds]. Without them, he would be unable to move any part of his body, nor would he be able to swallow. It also helps control his drooling. It can cause or worsen delusions and hallucinations. In my husband, the higher the dose, the more agitation and even combativeness. Let me be clear that he had all of these symptoms before ever taking PD medications! But they are increased when his Sinemet is increased. He takes Seroquel to alleviate these issues.

All of his neurologists have explained this balancing act. Depending on which metaphors you prefer, with Lewy meds, you will be between:
1. A rock and a hard place
2. Scylla and Charybdis
3. The devil and the deep blue sea.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Mon Jul 09, 2012 9:24 pm
Profile

Joined: Tue Aug 30, 2011 1:42 pm
Posts: 108
Post Re: Stalevo and other Parkinson's medication's
Thank You Everyone -
We had the doctor's appointment today. She is cutting back on the anti-depressant and anxiety meds that the GP has been prescribing. I guess one of my issues with the doctor coming to the nursing home is that she often prescribes things that my mother begs for, but does not consult us (or it would appear the neurologist). Hopefully things will improve and the head nurse will stop thinking it is that she doesn't have Parkinson's. Thanks Again - Liz


Tue Jul 10, 2012 6:07 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post Re: Stalevo and other Parkinson's medication's
Liz,
I hope cutting back on some meds will make an improvement, glad you had the appointment because really none of us can really help, we can say our own experiences but couldn't say what might happen with your Mom !

Just my .02 worth, I believe many of the LBD'ers are over medicated

_________________
Irene Selak


Tue Jul 10, 2012 7:45 pm
Profile WWW

Joined: Thu May 31, 2012 6:51 pm
Posts: 60
Post Re: Stalevo and other Parkinson's medication's
"Just my .02 worth, I believe many of the LBD'ers are over medicated."

Irene:

I agree with you. That's why I am staying on top of everything the doctors prescribe to my husband.

_________________
Beth


Wed Jul 11, 2012 6:13 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post Re: Stalevo and other Parkinson's medication's
Beth,
I don't say that with fault with the families it is more the doctors, every little thing we mention they have a pill for and if they don't really understand this disease it is worse for our loved ones. We have to stay on top of things for LO's.

_________________
Irene Selak


Wed Jul 11, 2012 6:23 pm
Profile WWW

Joined: Tue Aug 30, 2011 1:42 pm
Posts: 108
Post Re: Stalevo and other Parkinson's medication's
Yes - No doubt she is over medicated, but the medications that she is over medicated with are the ones that she has begged the doctor who comes into the assisted living facility (the GP) to see patients there has prescribed, not the neurologist. I am a bit interested to note, however, that in addition to getting rid of the stuff that mother has "accumulated" this past year via assisted living (i.e. new anti depressants, new anti anxiety meds, etc.), the new neurologist is cutting back on the carbadopa levadopa (spelling always problematic). I remember when those doses were raised, the neurologist at the time felt that she really needed the doses higher - he said that he could visibly see that her dopamine levels were low. I have to wonder if her cycling in dopamine levels is so extreme that she really does need different amounts of the Parkinson's medications at different times in her cycle. I think it is so hard to manage her lewy body disease and her bi-polar when the neurologist only sees her once every 4 months or so. It is such a frustrating thing - this medical system. Ah well - thanks for the support and insights everyone. I agree that each person is individual and that there is no replacement for getting information from the doctor, but it is great to have an idea of what to expect and what the options are since we get so little time with the physicians and it is important to know what to ask about, what is available, and what the possibilities are so that they can be asked about in the short period of time that one does get. Thanks again all - Liz.


Thu Jul 12, 2012 4:34 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 9 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr